Illinois, 2011

Flash Flood in Illinois, June 19, 2011

June 19, 2011 · NWS LSX · 1 event in 1 county or zone

The next in a series of thunderstorm complexes developed over southeastern Kansas and slid east across forecast area. There were considerable rainfall with this system causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The next in a series of thunderstorm complexes developed over southeastern Kansas and slid east across forecast area. There were considerable rainfall with this system causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 19, 2:22 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 19, 2:22 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
322 AM CDT SUN JUN 19 2011

.DISCUSSION...
/321 AM CDT SUN JUN 19 2011/

STRONG COLD POOL HAS DEVELOPED OVER SOUTHWEST MISSOURI WHICH HAS
BEGUN TO ACCELERATE THE MCS OVER THE SOUTHERN CWA. MAINLY ELEVATED
STORMS CONTINUE BEHIND THE MCS OVER MUCH OF MISSOURI IN A LARGE
AREA OF MUCAPES BETWEEN 500-2000 J/KG ON NOSE OF A BROAD LOW LEVEL
JET. THINK THAT ANY REMAINING SEVERE WEATHER BEHIND TO LOW WILL BE
ISOLATED AS THE LOW LEVEL JET BEGINS TO VEER. RUC IS SHOWING
MOISTURE CONVERGENCE LINGERING OVER THE EASTERN CWA THROUGH
15Z...SO HAVE RAISED POPS OVER SOUTHERN ILLINOIS THROUGH MID
MORNING AND BACKED THEM OFF BY LATE MORNING. FLASH FLOOD
WISE...WILL LET THE WATCH EXPIRE AT 7 AM AS MCS IS ACCELERATING
EASTWARD AND REMAINING HEAVIER CORES WILL BECOME ISOLATED IN
NATURE.

HAVE JUST SLIGHT CHANCES FOR THUNDERSTORMS THIS AFTERNOON. EXTREME
INSTABILITY WILL DEVELOP OVER THE REGION AS STEEP LAPSE RATES
OVERRIDE LOWER 70S DEWPOINTS. CAN NOT RULE THAT THERE WILL BE
REDEVELOPMENT ON RESIDUAL BOUNDARY LEFT BY THE MCS...WARM LAYER
SEEN ON FORECAST SOUNDINGS BETWEEN 800-700MB LOOKS LIKE IT WILL
LIMIT COVERAGE THIS AFTERNOON. WARM FRONT WILL BEGIN TO MOVE
NORTH OF THE AREA TONIGHT IN RESPONSE TO DEEPENING WRN CONUS
TROUGH. HAVE CHANCE POPS UP IN NORTHERN AND EASTERN CWA TONIGHT
ALONG THE RETREATING FRONT WITH DRY WEATHER EXPECTED IN THE WARM
SECTOR UNDER THE STRONG CAP ON MONDAY. BY LATE MONDAY NIGHT AND
TUESDAY...STRONG UPPER TROUGH WILL CAUSE A WEAKENING OF THE
CAP...SO HIGH CHANCE OF LIKELY POPS STILL LOOK GOOD. RISK OF
SEVERE WEATHER WILL ONCE AGAIN EXIST TUESDAY AND TUESDAY NIGHT AS
THE COLD FRONT MOVES THROUGH MO/IL.

BRITT

&&

.AVIATION...
/1143 PM CDT SAT JUN 18 2011/

LATEST SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY EXTENDING FROM
EAST CENTRAL KANSAS THROUGH SOUTHEAST MISSOURI AND INTO WEST
CENTRAL TENNESSEE. WEAK COLD FRONTAL BOUNDARY EXTENDING FROM SOUTH
CENTRAL IOWA THROUGH EAST CENTRAL KANSAS AND SOUTHWEST TO SURFACE
LOW CENTER OVER NORTH CENTRAL OKLAHOMA. SCATTERED STRONG TO SEVERE
THUNDERSTORMS CONTINUE FROM WEST CENTRAL MISSOURI THROUGH PARTS
OF CENTRAL MISSOURI. SECOND STRONGER CLUSTER OF SEVERE STORMS OVER
SOUTHWEST MISSOURI WILL CONTINUE TO MOVE EASTWARD WITH TIME OVER
SOUTH CENTRAL MISSOURI.

SPECIFICS FOR KSTL...WIDELY SCATTERED THUNDERSTORMS WILL BE MOVING
INTO THE STL AREA AT 0600 UTC. STRONGER STORMS OVER CENTRAL
MISSOURI EXPECTED TO MOVE INTO STL AREA AFTER 0700 UTC. SURFACE
GUSTS POSSIBLE UP TO 40 KTS WITH SOME OF THESE STORMS. ADDITIONAL
CLUSTERS OF STORMS FURTHER INTENSIFYING OVER WEST CENTRAL MISSOURI
AT THIS TIME WILL MERGER AND BECOME AN ORGANIZED CONVECTIVE
COMPLEX POTENTIALLY EVOLVING INTO A BOWING STRUCTURE DURING THE
NEXT 2 TO 3 HOURS. SURFACE WIND GUSTS WITH THE MCS MAY AGAIN REACH
HP TO 40 KTS.

RP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
     GASCONADE MO-IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-
     MONITEAU MO-MONTGOMERY MO-OSAGE MO-PIKE MO-REYNOLDS MO-ST.
     CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-
     STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BOND IL-
     CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
     MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jun 19, 3:26 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
426 AM CDT SUN JUN 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200930-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
426 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN TODAY AND
TONIGHT. A FEW OF THE STORMS COULD BE SEVERE...CAPABLE OF PRODUCING
DAMAGING WIND GUSTS OVER 60 MPH...LARGE HAIL AND HEAVY DOWNPOURS.

THE ILLINOIS RIVER AT HARDIN IS IN MAJOR FLOOD. PLEASE REFER TO
THE APPROPRIATE FLOOD STATEMENT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA FROM MONDAY NIGHT
INTO WEDNESDAY NIGHT. A SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND TUESDAY NIGHT.

THE ILLINOIS RIVER AT HARDIN WILL CONTINUE TO BE IN MAJOR FLOOD.
PLEASE REFER TO THE APPROPRIATE FLOOD STATEMENT FOR THE LATEST
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

BRITT

In the hours before

Local storm report, Jun 19, 2:20 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 AM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     STE. GENEVIEVE          37.97N  90.05W
06/19/2011                   STE. GENEVIEVE     MO   LAW ENFORCEMENT

            POWER LINES DOWN ACROSS THE COUNTY

&&

KANOFSKY
Local storm report, Jun 19, 2:24 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 AM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     TSTM WND GST     FREEBURG                38.43N  89.91W
06/19/2011  M51 MPH          ST. CLAIR          IL   COUNTY OFFICIAL

&&

KANOFSKY
Local storm report, Jun 19, 2:46 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 AM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     IRONTON                 37.60N  90.64W
06/19/2011                   IRON               MO   LAW ENFORCEMENT

            A FEW TREES DOWN ON HWY 32

&&

KANOFSKY
Special weather statement, Jun 19, 2:50 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT SUN JUN 19 2011

ILZ069-070-074-190945-
CLINTON IL-MARION IL-WASHINGTON IL-
350 AM CDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLINTON...EASTERN
WASHINGTON AND MARION COUNTIES UNTIL 445 AM CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAVER CREEK TO 6
MILES SOUTH OF ASHLEY...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. HIGH PROFILE
VEHICLES TRAVELING ALONG INTERSTATE 57 SHOULD BE ALERT FOR STRONG
WESTERLY WINDS IN MARION COUNTY.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CENTRALIA...
  SALEM...
  ASHLEY...
  IRVINGTON...
  SHATTUC...
  WAMAC...
  BOULDER...
  CENTRAL CITY...
  SANDOVAL...
  FAIRMAN...
  PATOKA...
  ODIN...
  KINMUNDY...
  HELM...
  OMEGA...
  STEPHEN FORBES STATE PARK...
  RADOM...
  HUEY...
  HOFFMAN...
  RICHVIEW...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Special weather statement, Jun 19, 2:53 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 AM CDT SUN JUN 19 2011

MOZ018-190930-
KNOX MO-
353 AM CDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX COUNTY UNTIL
430 AM CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENSBURG...OR 5 MILES NORTH OF EDINA...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLONY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Local storm report, Jun 19, 3:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
416 AM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     CHERRYVILLE             37.85N  91.28W
06/19/2011                   CRAWFORD           MO   TRAINED SPOTTER

            SPOTTER REPORTS SIGNIFICANT DAMAGE TO THE UPPER FLOOR
            OF A 2 STORY HOUSE IN CHERRYVILLE. NUMEROUS TREES AND
            POWER LINES DOWN.

&&

KANOFSKY

The radar

The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bond

When
June 19, 3:30 AM CST to 8:30 AM CST
Where
Bond County, 1.48 mi SSE of Hamburg to 2.63 mi N of Mulberry Grove
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.850, -89.260

Up to four inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Illinois Routes 140 and 127 in places. West Ayers Road at Poke Avenue, just east of Illinois Route 127, had to be completely closed to traffic when the road was washed away when a large culvert gaveaway. Several vehicles became stranded, especially in the Greenville area, so water rescues had to be performed. No injuries were reported because of this.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332525.